Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

FDA's MedWatch Safety Alerts: September 2012

Posted Oct 24 2012 9:17am

MedWatch Logo

 

After products approved by the Food and Drug Administration (FDA) are on the market, the agency continues to monitor them for problems.

FDA encourages health care professionals and consumers to report problems with medical products, including

  • unexpected and undesirable side effects
  • quality problems, such as a drug with an unusual odor or color, or a device with defective parts
  • unclear or confusing instructions
  • failure to deliver the expected benefit.

Report problems to FDA's MedWatch Adverse Event Reporting Program either online, by regular mail, by fax, or by phone.

  • Online
  • Regular Mail: Use postage-paid, pre-addressed FDA form 3500 (http://www.fda.gov/medwatch/report.htm)
  • Fax: 800-FDA-0178
  • Phone: 800-332-1088

MedWatch reports can signal a safety problem and may lead to FDA action to protect the public from harm, serious illness, or death.

Here are some of the most recent safety alerts and ongoing safety reviews prompted by reports FDA has received through MedWatch.

 

FDA warns that certain over-the-counter (OTC) products applied to the skin for the relief of mild muscle and joint pain have been reported, in rare cases, to cause serious skin injuries where the products were applied. These products contain menthol, methyl salicylate, or capsaicin, and are marketed under various brand-names, such as Bengay, Capzasin, Flexall, Icy Hot and Mentholatum

Risk: When applied to the skin, the products produce a local sensation of warmth or coolness. These products should not cause pain or skin damage, but there have been rare cases of serious burns—ranging from first- to third-degree chemical burns—after their use. Some of the burns required hospitalization.

Recommendations

  • Consumers who experience pain, swelling, or blistering of the skin should stop using the product and seek medical attention immediately.
  • Health care professionals should counsel patients about how to use the products appropriately and inform them about the risk of serious burns.

For More Information

 

FDA has alerted health care professionals to the possibility that the medication Mirapex (pramipexole) could increase the risk of heart failure. Mirapex is a prescription medicine used to treat the signs and symptoms of Parkinson's disease and restless legs syndrome.

Risk: FDA evaluated an analysis of clinical trials and found that heart failure was more frequent with Mirapex than with a placebo treatment. However, these results were not considered statistically significant. FDA also evaluated two epidemiologic studies that suggested an increased risk of heart failure with Mirapex use. However, study limitations made it difficult to determine the influence of other factors. 

Thus FDA has not been able to determine conclusively whether Mirapex increases the risk of heart failure. The agency is working with the manufacturer to clarify the risk and will update the public when more information is available.

Recommendations

  • At this time, FDA has not concluded that Mirapex increases the risk of heart failure. Healthcare professionals should continue to follow the recommendations in the drug label when prescribing Mirapex.
  • Patients should continue to take their Mirapex as directed and should contact their health care professional with questions or concerns.
  • Patients should contact their health care professional if they experience any symptoms of heart failure, such as shortness of breath, swelling of the feet, ankles, legs, or abdomen, fatigue and weakness, rapid or irregular heart beat, chest pain, or persistent cough or wheezing with white or pink blood-tinged phlegm.

For More Information

 

FDA wants parents, caregivers and health care professionals to be aware that infants of any age may face an increased risk of developing a life-threatening condition if fed a thickening product called SimplyThick. This expands a May 2011 advisory that SimplyThick—added to breast milk and infants' formula to help babies swallow their food and keep it down—should not be given to premature infants.

Risk: Since May 2011, the agency has identified 22 infants who developed necrotizing enterocolitis (NEC), a condition in which tissue in the intestines becomes inflamed and dies, after being fed SimplyThick. Seven of those infants died.

Recommendations

  • Parents should contact their health care professional if they have any questions or concerns about using SimplyThick.

For More Information

 

Intestinomicina—a drug product manufactured in El Salvador and marketed as a treatment for infectious diarrhea and acute gastrointestinal infections—contains an ingredient that could cause life-threatening injuries, says FDA. Intestinominica contains the prescription drug ingredient chloramphenicol, oral forms of which were withdrawn from the U.S. market in July 2012. The product has been found in international grocery stores in the U.S. that feature South and Central American specialty foods and products.

Risk: The most serious injury associated with oral chloramphenicol treatment is bone marrow toxicity, which occurs when the body does not produce enough red blood cells, white blood cells, and/or platelets (a component of the blood that helps blood clot). Certain types of bone marrow toxicity are reversible; however, in rare circumstances it can lead to death. Patients with anemia, low white or red blood cell count, or decreased blood platelets may be at a greater risk of death or serious injury.
The product label for Intestinomicina also lists antibacterial ingredients, including Neomycin, an antibiotic often found in medicines applied to the skin, and Sulfonamides, sometimes called sulfa drugs. Neomycin and sulfa drugs have the potential to cause a variety of bad reactions, ranging from rashes and hives, to severe and life-threatening reactions.

Recommendations

  • Consumers who have purchased this product should immediately stop taking it and consult a health care provider.

For More Information

 

Two dietary supplements—Mojo Nights and Mojo Nights for Her—have been recalled by the manufacturer after FDA testing revealed the presence of undeclared active ingredients normally found in treatments for erectile dysfunction. Evol Nutrition Associates/Red Dawn (“Evol Nutrition”) announced the nationwide recall after the ingredients tadalafil and sildenafil were found in Mojo Nights. These two products were sold between July 2011 and July 2012.

Risk: Tadalafil and sildenafil could interact badly with nitrates found in some prescription drugs, such as nitroglycerin, and lower blood pressure to dangerous levels. People with diabetes, high blood pressure, high cholesterol, or heart disease often take nitrates.

Recommendations

  • Consumers who have the recalled products should stop using them immediately.
  • Customers with a supply of the recalled products should throw them out or return them for a refund.

For More Information

 

In July 2012, FDA required safety labeling changes to be made to 53 drug products, including Revatio (sildenafil) tablets, Bactrim (sulfamethoxazole and trimethoprim) tablets, and the Ortho Evra (Norelgestromin/Ethinyl Estradiol) transdermal patch.

In general, changes were made to the prescribing information and, in some cases, to the patient package inserts and medication guides (paper handouts for patients that come with many prescription medicines) to warn about potential harmful reactions, tell who shouldn’t take the drug, or give other safety information.

For More Information

This article appears on FDA's Consumer Updates page , which features the latest on all FDA-regulated products.

October 24, 2012

Post a comment
Write a comment:

Related Searches